I have low blood platelets (itp) due to my overactive immune system. I have antibodies that attack and destroy my blood platelets. This was discovered over 15 years ago (when I was pregnant); however, it did not get serious until September 2007 when my blood platelets went as low as 12,000. I found this out from a routine physical. I had no other symptoms and all the other blood components of by cbc were in range. I do have consistent low wbc (around 2.5) and occasional bruising; however, I didn't realize until years later that it was due to low platelets.
After a few years observing my condition, my primary physician referred me to the hematlogist. In September 2007, after a routine physical, my platelets were at 12,000. My hematalogist put me on a pulse pack of decadron (high dose steriod) 160 mg ,over 4 days. My platelets went up to 115,000 and gradually went down over 3 month period to 12,000. Since then, I have had the pulse pack of methylprednisone, 81 mg, over 5 days in January 2008 and again in April 2008. Praise God after the steriod dose in April 2008 my platelets starting going up and remained stable until October 2008.
This whole process has been emotionally and physically draining, especially from the side of effects of steriods. At any rate, after three times on pulse packs of steriods over the last 18 months, my platelets are not responding.
I am now under the care of a rheumatalogist, who works with the hematalogist. I understand my condition falls under rheumatalogy due to my condition caused by the overactive immune system, also known as autoimmune disorder. They also refer to my condition as lupus-like or misconnective tissue disease.
At any rate, the rheumatalogist is recommending that I take 5 mg daily prednisone along with 400 mg of plaquenil daily. What has been your experience with these drugs? Do these two drugs work well together? Basically the rhuemie says he wants to put me on the 5 mg daily of prednisone for 4-5 months, wean me off, and by that time the 400 mg. daily of plaquenil should kick in.
I'd love to hear your experiences, any tips on taking them, etc. I have done research, read about the side affects (kind of scary) -- just need some encouragement. Of particular concern that plaquenil causes eye problems.
The essential thing with steroid treatment is that you are being monitored by the prescribing physician and it sounds like you have passed all the tests so far. Everyone reacts differently and my experience with steroid treatment was not so happy, although it was at a much higher dose. A few months ago, I started treament for retinal oedema and was supposed to have 3 daily intravenus doses of 1g of soluMedrol (methylprednisolone). I received the first dose at the day hospital and suffered no adverse effects until the next day when I returned for the second dose. When climbing the stairs at the hospital, I noticed chest pains so mentioned this to the nurse before she administered the product. She took my blood pressure and found that it was 190/100 whereas I am normally at 120/80. An hour later, my BP was still 160/90 so they called a cardiologist (I have never had BP or heart probs of any kind) and he immediately cancelled the soluMedrol treatment and sent me home with some tablets to put under the tongue if I had any more high BP incidents. I was asked to come back for a heart stress test 3 days later and passed that without trouble. I was advised to avoid prednisolone in any form in future.
Although my experience was a bit scary, if you have not had any reaction so far and you continue to be monitored, you should not have any problems.
I just posted re Plaquenil and its potential involvement in blood cell problems over on the anemia board. Without restating everything here, Plaquenil acts to suppress inflammation in a number of ways, including theoretically the potential to suppress blood cell maturation in the marrow, although there is little in the literature directly on point. Some of the drug's mechanisms of action make it very helpful in suppressing certain rheumatic symptoms such as swelling in RA and skin lesions in lupus and it otherwise has few side effects (which is probably why your rheum is suggesting it). It is possible that it would stabilize certain white cells' membranes to prevent autoimmune attack (including in your case attack of the platelets) which is one of its primary beneficial effects. But the potential it could suppress precursor cells in the marrow could conceivably be counterproductive. As platelets are one of the types of blood cells that are derived from similar precursor cells, it is not inconceivable that it could suppress their production.
I had taken Plaquenil for many years and my hematologist thinks it could be causing macrocytic anemia. While the number of my platelets are fine, they are small, (MPV is 6.8). I have been off Plaquenil and on B-12 shots since early May and my RBCs and HCT are stabilizing. I haven't seen any new MPV results yet but am awaiting them when the next set is drawn this time next month.
This issue is really very obscure and there is only one study I've found even touching on it. You should run it by your doctors.
Plaquenil does tend to concentrate in the eye and occasionally does cause problems. While the size of risks are controversial, you should see an ophthalmologist for regular plaquenil exams, without fail. Your rheum should be able to tell you all about it.
Good job managing your health care and asking good questions! Best of luck.
Last edited by ocelot; 08-05-2009 at 10:01 PM.